Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 95, NWS Denver/Boulder, CO

July 16, 2008Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 16, 2008, 3:29 PM MDT for Logan County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 3:29 PM MDT (21:29 UTC)
Expired
Jul 16, 2008, 4:00 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Logan County, CO

The radar

The Goodland radar (KGLD), 176 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:48 PM MDTHAIL 1.752 Nne Fleming, CO4 INCHES OF RAIN...TIME FRAME UNKNOWN. SOME ROADS WASHED OUT AND SOME POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2677 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 162129
SVRBOU
COC075-162200-
/O.NEW.KBOU.SV.W.0095.080716T2129Z-080716T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 400 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  NORTHEAST OF FLEMING...OR 22 MILES EAST OF STERLING...MOVING EAST
  AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST
  PETERSBURG AND FLEMING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4086 10266 4053 10267 4052 10291 4085 10289
TIME...MOT...LOC 2129Z 265DEG 4KT 4071 10280

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 162140
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT WED JUL 16 2008

COC075-162200-
/O.CON.KBOU.SV.W.0095.000000T0000Z-080716T2200Z/
LOGAN CO-
340 PM MDT WED JUL 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EAST CENTRAL LOGAN COUNTY...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES NORTHEAST OF FLEMING...OR 22 MILES EAST OF
STERLING...MOVING EAST AT 5 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST
PETERSBURG AND FLEMING.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4086 10266 4053 10267 4052 10291 4085 10289
TIME...MOT...LOC 2140Z 265DEG 4KT 4071 10278

$$

RPK
000 
WWUS55 KBOU 162201
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
401 PM MDT WED JUL 16 2008

COC075-162211-
/O.EXP.KBOU.SV.W.0095.000000T0000Z-080716T2200Z/
LOGAN CO-
401 PM MDT WED JUL 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LOGAN COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER BUT MAY PRODUCE MINOR 
FLOODING OVER SOUTHEASTERN LOGAN COUNTY.

LAT...LON 4086 10266 4053 10267 4052 10291 4085 10289
TIME...MOT...LOC 2140Z 265DEG 4KT 4071 10278

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:06 AM MDT, 12 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 3:06 AM MDT, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
306 AM MDT WED JUL 16 2008

.SHORT TERM...ONE LAST HOT AND DRY IN STORE FOR MOST OF THE FORECAST
AREA AS THE REGION REMAINS UNDER AN UPPER LEVEL RIDGE. HIGH
TEMPERATURES WILL BE CLOSE TO THE PAST COUPLE OF DAYS. LOW LEVEL JET
HAS SET UP OVER THE EASTERN PLAINS FROM ABOUT THE DENVER AIRPORT TO
AKRON EARLY THIS MORNING. THIS HAS TRANSPORTED MOISTURE INTO THE
AREA WITH DEW POINTS CLIMBING INTO THE 50S. SOME LOW LEVEL
CONVERGENCE OVER THE NORTHEAST CORNER HAS FIRED OFF A FEW WEAK
THUNDERSTORMS. THESE STORMS SHOULD MOVE OFF TO THE EAST BY SUNRISE.
EXPECT DRIER AIR TO MIX DOWN ALONG THE FRONT RANGE THIS
AFTERNOON...BUT THE HIGHER DEW POINTS LOOK TO STAY JUST EAST OF THE
DENVER AIRPORT THROUGH EARLY EVENING. BEST CHANCE FOR THE ISOLATED
STORMS WILL BE OVER THE EASTERN PLAINS WHERE THE HIGHER DEW POINTS
WILL BE AND ALSO OVER THE MOUNTAINS WHERE THE NORMAL ELEVATED
HEATING WILL MAKE THINGS UNSTABLE. MOST OF THE STORMS WILL END IN
THE EVENING WITH THE LOSS OF DAYTIME HEATING. CANT RULE OUT A FEW
ISOLATED STORMS AFTER MIDNIGHT ACROSS THE EASTERN PLAINS AS THE LOW
LEVEL JET SETS UP AGAIN AND MOISTURE CONTINUES TO INCREASE.

.LONG TERM...ONLY MINOR ADJUSTMENTS PLANNED AT THIS TIME.  THE MDLS
STILL SHOW AN UPPER LEVEL TROF MOVING ACROSS NRN CO THURSDAY AFTN
INTO THU NIGHT.  WEAK QG ASCENT PRESENT AT THAT TIME...COUPLED WITH
A DEEPENING UPSLOPE IN THE AFTN.  THE FRONT IS PROGGED TO MOVE INTO
THE CWFA THURSDAY MORNING WITH LOW LVL MSTR AND UPSLOPE INCRG
THROUGHOUT THE DAY.  INTERACTIVE SOUNDINGS FM THE NAM INDICATE CAPES
AROUND 900 J/KG AT 21Z THU WITH VALUES FM 1800-3200 J/KG ACRS THE
NERN PLAINS.  PW VALUES VERY HEALTHY AS WELL RANGING FM 1.25-1.54
INCHES COUPLED WITH STORM MOTIONS LESS THAN 5 KTS.  IF ALL THIS PANS
OUT THAN FLASH FLOODING ISSUES WILL BE THE PRIMARY CONCERN.  FOR NOW
HAVE OPTED TO INCRS POPS INTO THE 40-50% RANGE FOR ZONES 42>51 BUT
RMNDR OF THE GRIDS IN GOOD SHAPE. FRIDAY WL WARM IN THE MID LVLS AND
OVERALL SO SUBSIDENCE MAY BE STRONGER.  STILL PLENTY OF MSTR ACROSS
THE NERN PLAINS WITH CAPES FM 1200-1600 J/KG HOWEVER WITH PW VALUES
STILL CLOSE TO ONE INCH OVER THE NERN PLAINS AS WELL.  ANOTHER
SYSTEM MOVING ACROSS MT/NRN WY LATE FRIDAY AFTN/FRIDAY EVNG MAY
PROVIDE ENUF LIFT TO OVERCOME ANY SUBSIDENCE AND TRIGGER TSTM
DEVELOPMENT.  WL KEEP 20 PERCENT POPS THEN ENTIRE CWFA FRIDAY
AFTN/EVNG BUT POTENTIAL FOR HIGHER POPS WL EXIST.  BEST POTENTIAL
MAY OCCUR OVER SRN AND ERN SECTIONS OF THE CWFA. WL LEAVE THE REST
OF THE GRIDS ALONE FOR NOW.  A PERSISTENT NWLY FLOW ALOFT WILL BE
OVER THE CWFA THROUGH ERLY NEXT WEEK WITH A RIDGE OVER THE DESERT
SOUTHWEST AND A CLOSED LOW OVER THE UPPER MIDWEST/GREAT LAKES
REGION.  THIS WL LEAVE NERN CO OPEN TO ADDITIONAL SURGES THAT COULD
FIRE OFF DEEP CONVECTION.  WL KEEP TOKEN BROAD BRUSH OF SLIGHT CHC
MENTIONED THROUGH THE PERIOD...UNTIL SOME OF THE FINER DETAILS
BECOME MORE APPARENT.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
AIRMASS WILL BECOME UNSTABLE THIS AFTERNOON WITH ISOLATED
THUNDERSTORMS DEVELOPING. BEST CHANCE FOR STORMS WILL BE SOUTH AND
EAST OF THE DENVER AREA. GUSTY OUT FLOW WINDS WILL LIKELY MOVE
THROUGH THE DENVER AREA BETWEEN 23Z TO 04Z FROM THE STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
MEIER/COOPER
Hazardous weather outlook, Jul 16, 11:04 AM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT WED JUL 16 2008

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY...OVER
THE FOOTHILLS SOUTH OF I-70 AND OVER THE PLAINS EAST OF A LINE FROM
LIMON TO AKRON.  THE THUNDERSTORMS WILL BE HIGH-BASED WITH GUSTY
OUTFLOW WINDS AND LITTLE RAINFALL.  BY THIS EVENING...SOME OF THE
THUNDERSTORMS ON THE EASTERN PLAINS COULD BEGIN TO PRODUCE HEAVY
RAIN.  TODAYS AIRMASS IS DRY AND VERY WARM...WHICH WILL KEEP MOST OF
NORTH CENTRAL AND NORTHEAST COLORADO FREE OF SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL OCCUR
THURSDAY AND FRIDAY.  THUNDERSTORMS THAT DEVELOP DURING THE
AFTERNOON AND EVENING HOURS ARE EXPECTED TO BE SLOW MOVING AND
CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH A THREAT OF FLASH
FLOODING.  ENOUGH INSTABILITY WILL ALSO EXIST FOR A COUPLE OF SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS.

IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT
WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:44 PM MDTAreal Flood AdvisoryBOULogan91 min
Jul 16, 4:10 PM MDTFlash Flood WarningBOULogan3 hr
Jul 16, 4:43 PM MDTAreal Flood AdvisoryBOULogan92 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.